Arizona, 2011Damaging Wind in Arizona, August 27, 2011
August 27, 2011 · NWS TWC · 1 event in 1 county or zone
A mesoscale convective vortex from overnight convection in Sonora, Mexico acted as a focus for isolated showers and thunderstorms. A few of the storms produced strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective vortex from overnight convection in Sonora, Mexico acted as a focus for isolated showers and thunderstorms. A few of the storms produced strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 27, 2:15 PM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 27, 2:15 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST SAT AUG 27 2011
.SYNOPSIS...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS DURING THE UPCOMING WEEK. UNSEASONABLY HOT
DAYTIME TEMPERATURES WILL OCCUR AGAIN SUNDAY AND MONDAY.
&&
.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ONGOING ACROSS THE
WHITE MOUNTAINS...SOUTHEAST PINAL COUNTY...AND GENERALLY SOUTH OF A
SELLS-GREEN VALLEY-BENSON LINE. CELLS WERE MOVING WWD AROUND 10 KTS.
27/12Z NAM/GFS/ECMWF...27/15Z SREF AND 27/12Z UNIV OF AZ GFS WRF
WERE IN VERY GOOD AGREEMENT PROGGING THE BEST CHANCE OF PRECIP THE
REST OF THIS AFTERNOON AND INTO THIS EVENING TO OCCUR WEST OF TUCSON
AS WELL AS THE WHITE MOUNTAINS.
THUS...THE OFFICIAL FORECAST DEPICTS SCATTERED SHOWERS/TSTMS TO
OCCUR THIS EVENING ACROSS WRN/CENTRAL PIMA COUNTY...SE PINAL COUNTY
AND THE WHITE MOUNTAINS. WILL MAINTAIN SLIGHT CHANCE-CATEGORY POPS
THIS EVENING FROM TUCSON EWD ACROSS COCHISE COUNTY. PRECIP TO
DECREASE IN COVERAGE LATE TONIGHT WITH THE BEST CHANCE...ALBEIT ONLY
SLIGHT CHANCE-CATEGORY POPS...TO OCCUR WEST AND NORTH OF TUCSON.
SUNDAY...UPPER HIGH PROGGED VIA THE 27/12Z NAM TO BE CENTERED OVER
NRN AZ. RESULTANT FLOW WOULD FAVOR SHOWERS/TSTMS TO DEVELOP ACROSS
THE HIGHER TERRAIN NE OF TUCSON THEN MIGRATE SWWD DURING THE LATE
AFTERNOON/EVENING PERIOD. MEANWHILE...27/12Z GFS WAS SOMEWHAT
FURTHER EAST WITH THE PROGGED POSITION OF THE UPPER HIGH. RESULTANT
STEERING FLOW WAS MORE ELY TO SELY VERSUS THE NAM SOLUTION. AT ANY
RATE...MOISTURE WILL BE SUFFICIENT FOR CHANCE-CATEGORY POPS ACROSS
THE HIGHER TERRAIN EAST OF TUCSON WITH SLIGHT CHANCE-CATEGORY POPS
ELSEWHERE.
MON-SAT...UPPER RIDGE OVER THE SWRN CONUS TO WEAKEN SOMEWHAT AS
SHORTWAVE TROUGH MOVES EWD ACROSS THE PACIFIC NW/NRN ROCKIES. MAIN
IMPACT ON SE AZ WILL BE A GRADUAL COOLING TREND THIS PERIOD ALTHOUGH
HIGH TEMPS ARE EXPECTED TO REMAIN ABOVE NORMAL. OTHERWISE...THERE
WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWER/TSTMS FROM
TUCSON EWD/SWD WITH LESSER CHANCES OF SHOWERS/TSTMS ACROSS WRN
SECTIONS.
&&
.AVIATION...ISOLD TO SCT TSRA/SHRA WILL OCCUR THRU 06Z SUNDAY...
WITH THE BULK OF TSRA/SHRA TO OCCUR MAINLY NORTH AND WEST OF KTUS.
PRECIP TO DECREASE IN COVERAGE 06Z-12Z SUNDAY THEN ISOLD TO SCT
TSRA/SHRA EXPECTED TO OCCUR 18Z-23Z SUNDAY. OTHERWISE...FEW-BKN
CLOUDS AT 8K-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS
THRU SUNDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS DURING
THE UPCOMING WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR...EXCEPT
STRONG AND GUSTY WINDS NEAR THUNDERSTORMS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 6 PM MST THIS EVENING FOR AZZ501-502-505.
BF
WEATHER.GOV/TUCSONHazardous weather outlook, Aug 27, 7:48 AM MST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
748 AM MST SAT AUG 27 2011
AZZ510>515-280600-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
748 AM MST SAT AUG 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT SCATTERED THUNDERSTORMS MAINLY THIS AFTERNOON AND THIS
EVENING. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT
BURN AREAS COULD RESULT IN FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
SUNDAY THROUGH FRIDAY. PLEASE NOTE THAT EVEN MODERATE RAINFALL
OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ503-504-506>509-280600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
748 AM MST SAT AUG 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT ISOLATED TO SCATTERED THUNDERSTORMS MAINLY THIS AFTERNOON
AND THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
SUNDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ501-502-505-280600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
748 AM MST SAT AUG 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM THIS
EVENING. PLEASE REFER TO AWIPS PRODUCT PHXNPWTWC /WMO HEADER
WWUS75 KTWC/ FOR ADDITIONAL INFORMATION. ALSO...EXPECT ISOLATED
THUNDERSTORMS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS SUNDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Thunderstorm Wind, Pima
- When
- August 27, 6:45 PM MST to 6:55 PM MST
- Where
- Pima County, 1.29 mi NW of Anegam to 11.57 mi NNE of Anegam
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 32.381, -112.048
Thunderstorm wind gusts of 52 knots (60 mph) resulted in three power poles downed along Route 15 between Santa Rose and the Pinal County line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Tropical Storm in New Jersey, August 27 to 31, 20117 deaths · $797 million · EF0 · 67 events
- High Wind and Strong Wind in North Carolina, August 27, 20113 deaths · $76 million · 54 kt wind · 21 events
- Tropical Storm and Storm Surge in Pennsylvania, August 27 to 30, 20113 deaths · $7.0 million · 32 events
- Tropical Storm in Virginia, August 27 to 28, 20112 deaths · $29 million · 18 events
- Flooding and Heavy Rain in New Jersey, August 27 to 28, 20113 deaths · 13 events
- Tornado and Tropical Storm in Delaware, August 27 to 30, 20112 deaths · EF1 · 15 events
- Flooding in New York, August 27 to 29, 20112 deaths · 1 injured · 24 events
- Tropical Storm in Virginia, August 27 to 28, 20111 death · $29 million · 7 events
- Tropical Storm and Flash Flooding in Maryland, August 27 to 28, 20111 death · $4.1 million · 15 events
- Tropical Storm in North Carolina, August 27 to 28, 2011$41 million · 6 events
- High Surf in Florida, August 27, 20111 death · 1 event
- Tropical Storm in Virginia, August 27 to 28, 20111 injured · $10 million · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345264.